| Model Number |
3504303M |
| Medical Device Problem Code |
Material Rupture (1546)
| Health Effect - Clinical Code |
No Code Available (3191)
| Date of Event |
08/19/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Since the device has not been returned for analysis, no product failure analysis can be conducted, and no determination of possible contributing factors can be made.As such, the investigation will be closed.If the complaint device is received in the future, the investigation will be reopened and conducted as appropriate.A manufacturing record evaluation is in progress.Once completed, a supplemental report will be submitted.Reason for device explant and/or reoperation: deflation.Concomitant products: mentor tissue expander 400cc, serial number: unknown, lot number: unknown.This device has not been received by mentor for product evaluation thus far and root cause of deflation is unknown.Manufacturer¿s reference number: (b)(4).
Event or Problem Description
It was reported that an (b)(6) month-old male patient who underwent implantation with 2 mentor tissue expander 400cc on (b)(6) 2019 for excision procedure for a giant congenital nevus on his upper back experienced deflation of one of the implants two weeks post procedure.Per parent, the wound started leaking a blue liquid which turned out to be a methanol blue that the doctor used to fill up the expander.The patient was immediately readmitted on (b)(6) 2019 and underwent surgery to remove and replace the leaking expander with a mentor tissue expander 400cc.
Additional Manufacturer Narrative
On 12/16/2019, the device evaluation has been completed.A video was provided by the customer and it is observed that blue solution was leaking from the device, apparently from the posterior aspect.The product was returned for evaluation and during visual examination no apparent damage was observed, however the shell and solution was blue/purple due to the methylene blue used to fill the expander.Leak test was performed, according with mentor procedures and a rupture was detected near the junction between shell and patch.No marks of instrument damage were observed during microscopic examination.Since the authorization for examination of medical device form was not signed and/or returned to mentor, mentor product analysis lab was precluded from further evaluating, in order to avoid compromising the integrity of the sample.The manufacturing records were reviewed, and the manufacturing criteria were met prior to the release of this lot.According with product insert data sheet it is possible for tissue expanders to deflate because of leakage.Possible causes of deflation include but are not limited to: intraoperative or postoperative trauma, excessive stresses or manipulations, mechanical damage prior to or during surgery, overfilling the device, damage from surgical instruments, use of too small incision for introduction of the device or origins which are simply unknown.It should also be noted that the product insert data sheet explains that no drugs or other substances can be introduced or injected.Injections through the expander shell will compromise the product's integrity, causing it to leak fluid and eventually deflate.Inflation is accomplished by using sterile, nonpyrogenic, isotonic saline solution.The surgical procedures associated with the use of tissue expanders are not without potential complications and risks.The use of this product is an elective procedure.The patient should be counseled prior to surgery regarding the benefits and risks associated with tissue reconstruction utilizing both tissue expanders and alternative procedures.It is the responsibility of the individual surgeon to decide the best method by which to counsel a patient prior to surgery.Mentor relies upon the surgeon to advise the patient of all potential complications and risks associated with the use of tissue expanders.Complaint information will be included in complaint trending that is reviewed and monitored by quality assurance on a regular basis to determine if further action is necessary.Manufacturer¿s reference number: (b)(4).
Additional Manufacturer Narrative
On 9/18/2019, a manufacturing record evaluation (mre) was performed for the finished device number 7443230, and no non-conformances related to the reported complaint were identified.Manufacturer¿s reference number: (b)(4).
Additional Manufacturer Narrative
On (b)(6) 2019, the mentor failure analysis lab has received the device for evaluation.The analysis has begun but is not complete at this time.When the investigational analysis has been completed, a supplemental report will be submitted.Manufacturer¿s reference number: (b)(4).
Additional Manufacturer Narrative
On (b)(6) 2020, a video was provided by the customer and it is observed that blue solution was leaking from the device, apparently from the posterior aspect.The product was returned for evaluation and during the visual examination, no apparent damage was observed, however, the shell and solution was blue/purple due to the substance used to fill the expander.Leak test was performed, according to mentor procedures and a rupture was detected at a corner near the patch to shell juncture.Microscopic examination was performed, and no indications of instrument damaged were observed.Additional analysis was conducted by an external laboratory to identify the cause of the rupture.The laboratory concluded that the breach does not appear to be due to a manufacturing defect as it lacks evidence of voids and inclusions.There is no evidence of incomplete cure of the silicone material and the breach does not appear to be a scalpel cut as it lacks the characteristic witness marks of a scalpel.The breach initiated on the top surface and propagated through the wall thickness over an unknown duration indicative of a time/cycle-dependent failure mode.A chemical analysis was conducted on the substance used to fill the device and the substance was identified to be methyl violet.The manufacturing records were reviewed, and the manufacturing criteria were met prior to the release of this lot.Mentor is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which mentor has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, mentor, or its employees that the report constitutes an admission that the device, mentor, or its employees caused or contributed to the potential event described in this report.If certain information is unknown, not available or does not apply, the section/field of the form is left blank.Manufacturer¿s reference number: (b)(4).